Alabama, 2024

Flash Flooding and Strong Wind in Alabama, January 8 to 9, 2024

January 8 to 9, 2024 · NWS BMX · 9 events in 9 counties and zones

A line of thunderstorms moved across Central Alabama early on January 9, bringing heavy rainfall across much of the area. Rainfall totals were highest along the Interstate 65 corridor from Birmingham to Montgomery, with up to 5 inches of rain resulting in flooding in parts of Autauga and Elmore counties.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$13,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A line of thunderstorms moved across Central Alabama early on January 9, bringing heavy rainfall across much of the area. Rainfall totals were highest along the Interstate 65 corridor from Birmingham to Montgomery, with up to 5 inches of rain resulting in flooding in parts of Autauga and Elmore counties. Aside from the precipitation, strong gradient winds late January 8 through the day on January 9, with gusts up to 40 mph, resulted in trees falling on homes, vehicles, and power lines. A fatality and an injury occurred when trees fell onto vehicles in two separate events.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 8, 6:37 PM CST, 23 minutes earlier.

Area forecast discussion, Jan 8, 6:37 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
637 PM CST Mon Jan 8 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Tuesday)
Issued at 1232 PM CST MON JAN 8 2024

A broad upper-level low is evident on water vapor imagery centered
over northern Texas and Oklahoma. Thunderstorm and rainfall activity
has been increasing across the ArkLaTex region this morning in what
will become a very active period of impactful weather across the
Southeast late this afternoon into tomorrow as a strengthening low
pressure system moves across the Lower MS River Valley and towards
the Ohio Valley. A large amount of wind energy will accompany this
system at all levels with a ~120kt mid-level jet and ~60 to 70kt low-
level jet overspreading the region tonight. Winds at the surface
will increase substantially throughout the afternoon as the
deepening system moves closer and interacts with high pressure over
the East Coast. A Wind Advisory is set to take affect at 3 PM today
and continue through Tuesday afternoon in which gradient wind gusts
of 40 to 50 mph will be possible. Wind gusts of these magnitudes
will most certainly lead to sporadic tree fall and isolated power
outages across Central Alabama.

On a more localized scale, a risk for severe weather will develop
across the southern portions of Central Alabama tonight. Increasing
isentropic lift is producing showers and elevated thunderstorms
across western and southern portions of Mississippi, but the
airmass is still very dry over Central Alabama. Moisture advection
will occur rapidly from the southwest with increasing rain
chances this afternoon. Rain will overspread the area early this
evening while temperatures fall into the 40s north to lower 50s in
the south. This will cause the warm front to struggle to lift
northward from the Gulf Coast as a cold front advances across the
Mississippi Valley. As a result, the greatest risk of severe
weather is expected to largely focus south of the forecast area
along the Gulf Coast region in the form of an intense QLCS focused
along the cold front. However, 12Z hi-res models indicate some
proliferation of surface based instability as far north as the US
HWY 80 corridor and points south. Shear is abundant with plenty of
low-level curvature indicative of a dynamic environment suitable
for tornadoes, but the question and main limitation continues to
be the quality of the warm sector. As such, the most favorable
zone for severe weather continues to be delineated by a Slight
risk across our far southern tier of counties for locations
generally south of HWY 80. A small Enhanced area is defined for
portions of Pike and Barbour counties where ~400-800 J/kg of sfc
based instability is progged to develop along the front early
tomorrow morning. This doesn't sound like a lot, but given the
wind fields, it's more than enough to support the risk for a
couple tornadoes and damaging winds. We will be watching
dewpoints closely. If pre-frontal dewpoints begin to rise into
the lower 60s within the risk areas then that will verify the
validity of this forecast. A secondary concern will revolve around
flooding potential as prolific rainfall is expected to accompany
this system. QPF values of 2 to 4 inches over the course of the
event should be manageable, but its the instances of locally
higher amounts that would become a problem, especially if the
higher amounts fall over urban areas. This event should
effectively put a major dent in the drought, or at least serve as
a turning point considering the active nature of the current
pattern.

The cold front quickly moves east of the area by mid-morning with
dry mid-level air returning in its wake. However, we'll remain
downstream of the upper-level trough, and some low-level moisture
may lead to isolated pockets of light rain across the northern
portions of the area throughout the afternoon. Cooler air will
filter in behind the front with temperatures dropping during
what's normally the warmest part of the day.

86/Martin

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 327 PM CST MON JAN 8 2024

Overall thoughts on the long term have not changed this afternoon.
Did trim back pops for Tuesday night as moisture is pulling away
from the area, but a period of rain snow mix and/or flurries is
possible across the far north. Precip will be light with little to
no accumulation.

A dry period takes us through mid week, before a quick hitting
system arrives Thursday night. Models continue to show a warm
sector expanding northward into at least southern areas, with
dewpoints reaching 60F during the day on Friday. Shear values
remain high at 70-90kts, posing at least a low end severe threat.
Depending on the quality and northward extent of the warm sector,
both confidence and threat level could increase in future
forecasts.

14

Previous long-term discussion:
(Tuesday night through next Sunday)
Issued at 250 AM CST MON JAN 8 2024

~978mb mid-latitude cyclone will continue to lift northeastward
across the Great Lakes Tuesday night as it becomes vertically
stacked. Wraparound low-level moisture in the southern end of the
commahead of the cyclone will rotate through the area, as well as
a cold core aloft with 500mb temps around -25C and 850mb temps
around -8C. Forecast soundings indicate saturated low-levels up
to the -10C level. This will be cold enough for ice nucleation but
below the DGZ, keeping any precipitation light. This setup will be
favorable for drizzle changing over to flurries or very light snow
showers as low-level thicknesses and surface temperatures drop. No
accumulations or impacts are expected given the very light nature
of the precipitation and temperatures still above freezing. Winds
will remain gusty especially in the far northern counties, and the
wind advisory may eventually need to be extended in time for
those areas. The shot of cool air will be brief as high pressure
moving eastward over the Gulf and a weak shortwave and surface low
over the Midwest maintain a westerly component for surface winds,
with winds becoming southwesterly by Wednesday afternoon.

Broad troughing remains across much of the CONUS through the end
of the week. Within this trough a fast-moving low-amplitude
shortwave trough will round the base of the larger scale trough
Thursday night, taking on a negative tilt as it lifts
northeastward from the Lower Mississippi Valley to the Ohio Valley
on Friday. A surface low will take advantage of the strong thermal
gradient between warm moist air over the Gulf and an Arctic air
mass moving down the Plains to rapidly deepen as it lifts
northeastward on Friday on an overall similar path as today's
system. Showers and storms will increase across the area after
midnight Thursday night with warm air advection north of a lifting
warm front. There could be at least some small hail with this
activity with cold temperatures aloft. A narrow but robust warm
sector with low to mid 60s dew points and a few hundred J/kg of
CAPE across should lift northward Friday morning into at least
some of our southern counties with very strong 0-6km bulk shear
values of 80 to 90 kts. At minimum this should be favorable for at
least damaging winds, with hail also possible given decent mid-
level lapse rates with cool temperatures aloft as well as a
westerly component to the flow aloft. There also appears to be a
threat for tornadoes assuming activity is able to develop in the
warm sector and remain surface-based before crossing the warm
front. Some models indicate veered winds at the surface though
this seems suspect to me given the rapidly deepening low. Plenty
of uncertainty regarding details this far out, but there does
appear to be enough model/ensemble agreement to mention a threat
of severe storms in the HWO. Will also mention a threat of
gradient wind gusts once again reaching wind advisory criteria.
Will have to keep an eye on rainfall amounts for any flooding
especially in areas that get a lot of rain tonight. Cooler and dry
conditions are expected over the weekend as a modified version of
the Arctic air mass moves in.

32/Davis

&&

.AVIATION...
(00Z TAFS)
Issued at 617 PM CST MON JAN 8 2024

A rather active system moves across the area tonight. Showers are
spreading across C AL from the SW. There are a few embedded TS at
this time, but too low to mention at all of the terminals just
yet. 06-12z for all will be a better time frame, possibly till as
late as 15z for MGM/TOI as system progresses. After 15z, we
should see precip taper off from SW to NE as system pulls away.
Some storms could be strong/severe across the SRN half of C
AL/IE...MGM/TOI in the early morning. Even outside of convection,
the overall surface pressure gradients are tight making for
strong winds and gusty in general 30-40kts at times, highest from
~4-14z varying by site. We are VFR now but MVFR is knocking on
the door, and sites should MVFR cigs in the next couple of hours,
then soon after to IFR and possible LIFR. While conditions should
improve to MVFR behind the stronger convection, MVFR should stick
around behind it with wrap around moisture. The afternoon should
hold some VFR until more MVFR conditions return after sunset.

Note: AMD NOT SKED continues at KASN with equipment/comms issues.

08

&&

.FIRE WEATHER...

Widespread rainfall, with a few thunderstorms, will spread into
the area this evening through Tuesday morning. Southeasterly 20ft
winds at 12 to 15 mph will increase through tonight, with winds
peaking at 20mph overnight, with higher gusts. Surface wind gusts
overnight tonight will be as high as 48mph. Winds diminish
through Tuesday morning and become westerly. A second period of
increased winds is expected Tuesday afternoon, with speeds at
10-15mph, remaining from the west.

Drier conditions are expected Wednesday and Thursday, but minimum
RH values remain above 40 percent.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     44  52  30  47 / 100  90  20   0
Anniston    46  54  31  49 / 100 100  10   0
Birmingham  47  53  33  47 / 100  80  10   0
Tuscaloosa  49  51  31  52 / 100  60   0   0
Calera      48  52  32  50 / 100  80  10   0
Auburn      49  58  33  47 / 100 100   0   0
Montgomery  50  57  33  50 / 100  90   0   0
Troy        51  60  33  53 / 100 100   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST Tuesday for the following counties:
Autauga-Barbour-Bibb-Blount-Bullock-Calhoun-Chambers-Cherokee-
Chilton-Clay-Cleburne-Coosa-Dallas-Elmore-Etowah-Fayette-Greene-
Hale-Jefferson-Lamar-Lee-Lowndes-Macon-Marengo-Marion-Montgomery-
Perry-Pickens-Pike-Randolph-Russell-Shelby-St. Clair-Sumter-
Talladega-Tallapoosa-Tuscaloosa-Walker-Winston.

&&

SHORT TERM...86
LONG TERM....14/32/Davis
AVIATION...08
Hazardous weather outlook, Jan 8, 5:13 AM CST, 13 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
513 AM CST Mon Jan 8 2024

ALZ011>015-017>050-091415-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
513 AM CST Mon Jan 8 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Windy conditions are expected this afternoon and tonight across all
of Central Alabama. A strong storm system will produce gradient
winds outside of thunderstorm activity. Sustained winds of 15 to 25
mph this afternoon and tonight, with gusts of 40 to 45 mph possible
overnight. This will cause downed trees and power outages.

Rainfall amounts of 2 to 4 inches with locally higher amounts will
result in the potential for flash flooding tonight across all of
Central Alabama, especially in urban and other poor drainage areas.

Severe storms are possible across southern portions of Central
Alabama tonight after 2 AM. Damaging winds up to 60 mph are
possible. Tornadoes are possible in far southern portions of Central
Alabama.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wind gusts of 35 to 40 mph will remain possible Tuesday across all
of Central Alabama. Flash flooding will remain possible through
Tuesday morning.

Severe storms will remain possible across southern portions of
Central Alabama through 10 AM Tuesday. Damaging winds up to 60 mph
are possible. Tornadoes are possible in far southern portions of
Central Alabama.

Severe storms will be possible again on Friday, especially in
southern portions of Central Alabama. Threats include damaging winds
up to 60 mph, hail up to quarter size, and isolated tornadoes. Winds
outside thunderstorms may also gust to 35 mph.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
late tonight into Tuesday morning and again on Friday.

The radar

The Birmingham radar (KBMX), 71 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

7 strong wind, 2 flash flood. Local standard time, as filed.

Strong Wind, Tuscaloosa

When
January 8, 7:00 PM CST to January 9, 8:00 AM CST
Where
Tuscaloosa forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Numerous trees were blown down across the county due to strong gradient winds from late January 8 through the morning of January 9. Several trees fell onto homes and power lines or blocked roadways. KTCL ASOS gusted up to 40 mph at times.

Strong Wind, Talladega

When
January 8, 10:00 PM CST to January 9, 5:00 AM CST
Where
Talladega forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Several trees were blown down by strong gradient winds in the Sylacauga and Talladega areas.

Strong Wind, Calhoun

When
January 8, 10:00 PM CST to January 9, 3:00 AM CST
Where
Calhoun forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Numerous trees were blown down by strong gradient winds around the Anniston and Oxford areas. Trees fell onto structures along Roy Webb Rd, W 22nd St and Knox Ave. Power lines were downed along Elm St, Alexandria Rd, W Oak St, Mcintosh Rd, and Leyden St. Trees were reported to be blocking parts of Iron Mountain Rd, Bryan Ave at W 42nd St, and Cannon Gap Rd as well.

Strong Wind, Lee

When
January 9, 2:00 AM CST to 7:00 AM CST
Where
Lee forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

During the early morning of January 9, numerous trees were blown down around Lee County by strong gradient winds. Several trees blocked roadways or fell onto homes or power lines, resulting in power outages. A couple weather stations gusted up to 50 mph at times.

Flash Flood, Elmore

When
January 9, 5:00 AM CST to 8:00 AM CST
Where
Elmore County, 3.44 mi NNW of Deatsville to 3.66 mi NNE of Kid
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.669, -86.412

Numerous roadways across Elmore County were flooded and impassable, especially in the Holtville, Elmore, and Millbrook areas.

Strong Wind, Chambers

When
January 9, 5:00 AM CST to 7:00 AM CST
Where
Chambers forecast zone
Measured
35 kt (40 mph) estimated gust
Injuries
0 direct, 1 indirect
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Several trees were blown down across roadways around the Lafayette, Lanett, and Valley areas. Near Valley, a motorist drove into a downed tree, resulting in minor injuries.

Flash Flood, Autauga

When
January 9, 6:00 AM CST to 8:00 AM CST
Where
Autauga County, 4.6 mi SSE of Prattmont to 3.12 mi E of Pine Flat
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.412, -86.412

Flooding occurred in parts of Autauga County, including in Prattville. In the Candlestick Park neighborhood, swiftwater rescues were performed for several residents. Numerous roadways were closed around Prattville.

Strong Wind, Jefferson

When
January 9, 10:30 AM CST to 11:00 AM CST
Where
Jefferson forecast zone
Measured
35 kt (40 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

A tree fell onto a passing car on Crestwood Blvd in Birmingham around 10:45 AM CST, resulting in a fatality. Non-thunderstorm gradient winds at nearby station KBHM gusted to 30-40 mph during this time.

Strong Wind, Walker

When
January 9, 4:20 PM CST to 4:50 PM CST
Where
Walker forecast zone
Measured
30 kt (35 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

A tree fell on a vehicle in Oakman around 4:30 PM CST, resulting in a minor injury. Non-thunderstorm gradient winds at nearby station KJFX gusted to 30-35 mph during this time.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Jefferson2024-01-0968MaleVehicle/Towed TrailerDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152194, 1152199, 1152200, 1152197, 1148318, 1152198, 1148319, 1150326, 1150328.